***Please note that this is an informational overview on the interactions between SSRI and SNRI medications with recreational substances. You should always tell your doctor what recreational substances you use when considering treatments for depression, anxiety, and other mental health conditions. There may be additional risks and side effects not listed here!***

SSRI and SNRI?

SSRI’s (selective serotonin re-uptake inhibitors) and SNRI’s (Serotonin-Norepinephrine Re-uptake inhibitors) are widely known antidepressant medications that are also prescribed for many other conditions. They can be prescribed by your doctor for anxiety, post-traumatic stress disorder (PTSD), premenstrual syndrome (PMS), fibromyalgia and nerve pain syndromes, and even conditions such as irritable bowel syndrome (IBS) and premature ejaculation. Because they are prescribed for a wide variety of conditions, some folks may not be aware that they are taking antidepressant medications! This is important because there are significant risks associated with taking SSRI/SNRI medications and using recreational drugs, which is why you should always ask your doctor or other healthcare professional if there are any interactions between the drugs you use and the drugs they give you – every time! Even after talking to your doctor, it’s a good idea to take charge of your health and do your own research (such as reading this blog!)


My doctor wants me to take SSRI’s but I don’t want to because I do drugs. What should I do?

If your doctor wants to prescribe you SSRI or SNRI medications, they may have a legitimate medical reason for doing so, but it is your decision on what medications you put in your body. You should talk to your doctor about the risks and benefits of taking these medications. You have a right to ask for alternative medications that may not have the same interactions, but if you and your doctor decide that antidepressants are necessary, you may need to cut back or stop using certain recreational substances. Just because you use antidepressants, does not mean that you will have to be on them for life, and they may help you feel better or deal with significant changes and stresses in your life. Remember that your health is important – especially your mental health – and if you need to take a break from the party, it will still be waiting for you when you come back!

I want to STOP taking SSRI/SNRI medications so that I can do drugs. Can I just skip a dose?

If you want to stop taking SSRI/SNRI medications for any reason, you need to talk to a doctor so that they can help you make a schedule to “wean” you off the medication, which means to slowly decrease the amount you take until you’

re not taking any more. Stopping SSRI/SNRI medications quickly can be dangerous and give you a whole bunch of bad side effects! Because the medications build up in your system over quite a few weeks, even if you skip a dose, you will still have high amounts of the meds in your body, and taking other drugs will still give you possible bad reactions.

If you find yourself using substances frequently while on SSRI/SNRI medications, you should talk to your doctor (not a rave doctor ->) to see if you should switch your medication or dosages. SSRI medications have a long half life (they stay in the body long after you stop taking them) you may need to wait several weeks or months after stopping them to decrease the risk of adverse effects between drugs and SSRI’s.

 

My SSRI medication says that I shouldn’t drink alcohol, what’s the worst that can happen?

SSRI’s and alcohol are not the worst combination, but you should still be cautious about drinking. You are more likely to experience side effects from your medication from drinking, such as drowsiness, dizziness, co-ordinations problems, and a greater risk of blackouts. You should never drive or operate heavy machinery due to these effects. Drinking can also make your depression or other condition that you are being treated for worse. If you drink, you should confirm with your health care provider or pharmacist if there are any serious side effects of drinking, and be aware that you may have a decreased tolerance or you may feel nauseous or spinny, especially if you are new to taking the medication. If you are taking Prozac, or another medication with fluoxetine, you should not drink as it will increase your heart rate and blood pressure to unsafe levels.

What drugs are riskier when mixed with SSRI/SNRI medications?

While you are undergoing treatment with SSRI or SNRI medications, it is advised that you abstain from recreational substances while you allow the medication to work and find a treatment plan that works for you. That being said, there are some absolute no’s when it comes to drugs and SSRI’s

  • MDMA (molly, Ecstasy, E). MDMA plus SSRI medications puts you at risk for serotonin syndrome, which can be fatal. Even if you did take MDMA, you are unlikely to feel any pleasant effects because of the way the SSRI’s work, and taking more Molly will not help. You could go into shock, and have seizures.
  • Stimulants (Cocaine, Methamphetamine) and SSRI’s put you at an increased risk of serotonin syndrome, and will have significantly diminished effects. Signs of serotonin syndrome include: confusion, anxiety, fever, diarrhea, vomiting, twitching, rapid heart rate, seizures, coma and death. Certain SSRI’s (such as fluoxetine and paroxetine) can also prevent your liver from breaking down amphetamines, which is toxic to your body.
  • Opioids (Oxycodone, Morphine, Heroin, etc) and SSRI/SNRI further suppress the central nervous system, which can include extreme sleepiness, respiratory depression, coma and death. You are more likely to overdose when mixing opioids with SSRI’s, because you will not feel the positive effects of opioids as strongly, but you will still get the depressant effects.
  • DXM and SSRI is a high risk of serotonin syndrome
  • MXE and SSRI can have unpredictable effects, it is not recommended.

So does that mean that I can take any other drugs not listed above?

There are always risks when taking substances for fun, and mixing drugs with pharmaceuticals is risky business. Try to think about why you are on SSRI medications, and understand that adding any drugs to your body can not only have unpleasant effects, but can make you feel worse after taking them. You may also suffer a relapse of symptoms that you are trying to treat. Tripsit has a great resource for looking at interactions between SSRI substances and recreational drugs.